Skip to main content
Log in

A Schur complement based semi-proximal ADMM for convex quadratic conic programming and extensions

  • Full Length Paper
  • Series A
  • Published:
Mathematical Programming Submit manuscript

Abstract

This paper is devoted to the design of an efficient and convergent semi-proximal alternating direction method of multipliers (ADMM) for finding a solution of low to medium accuracy to convex quadratic conic programming and related problems. For this class of problems, the convergent two block semi-proximal ADMM can be employed to solve their primal form in a straightforward way. However, it is known that it is more efficient to apply the directly extended multi-block semi-proximal ADMM, though its convergence is not guaranteed, to the dual form of these problems. Naturally, one may ask the following question: can one construct a convergent multi-block semi-proximal ADMM that is more efficient than the directly extended semi-proximal ADMM? Indeed, for linear conic programming with 4-block constraints this has been shown to be achievable in a recent paper by Sun et al. (2014, arXiv:1404.5378). Inspired by the aforementioned work and with the convex quadratic conic programming in mind, we propose a Schur complement based convergent semi-proximal ADMM for solving convex programming problems, with a coupling linear equality constraint, whose objective function is the sum of two proper closed convex functions plus an arbitrary number of convex quadratic or linear functions. Our convergent semi-proximal ADMM is particularly suitable for solving convex quadratic semidefinite programming (QSDP) with constraints consisting of linear equalities, a positive semidefinite cone and a simple convex polyhedral set. The efficiency of our proposed algorithm is demonstrated by numerical experiments on various examples including QSDP.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1

Similar content being viewed by others

References

  1. Qi, H.: Local duality of nonlinear semidefinite programming. Math. Oper. Res. 34(1), 124–141 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  2. Sun, J., Zhang, S.: A modified alternating direction method for convex quadratically constrained quadratic semidefinite programs. Eur. J. Oper. Res. 207, 1210–1220 (2010)

    Article  MATH  Google Scholar 

  3. Toh, K.C.: An inexact primal-dual path following algorithm for convex quadratic sdp. Math. Program. 112(1), 221–254 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  4. Sun, D.F.: The strong second-order sufficient condition and constraint nondegeneracy in nonlinear semidefinite programming and their implications. Math. Oper. Res. 31(4), 761–776 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  5. Bi, S., Pan, S., Chen, J.S.: Nonsingularity conditions for the Fischer–Burmeister system of nonlinear sdps. SIAM J. Optim. 21(4), 1392–1417 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  6. Zhao, X.Y.: A semismooth newton-cg augmented lagrangian method for large scale linear and convex quadratic sdps. Ph.D. thesis, Department of Mathematics, National University of Singapore (2009)

  7. Miao, W., Pan, S., Sun, D.F.: A rank-corrected procedure for matrix completion with fixed basis coefficients. Technical Report, National University of Singapore (2014)

  8. Miao, W.: Matrix completion models with fixed basis coefficients and rank regularized prbolems with hard constraints. Ph.D. thesis, Department of Mathematics, Nationla University of Singapore (2013)

  9. Wu, B.: High-dimensional analysis on matrix decomposition with application to correlation matrix estimation in factor models. Ph.D. thesis, Department of Mathematics, Nationla University of Singapore (2014)

  10. Negahban, S., Wainwright, M.J.: Restricted strong convexity and weighted matrix completion: optimal bounds with noise. J. Mach. Learn. Res. 13(1), 1665–1697 (2012)

    MATH  MathSciNet  Google Scholar 

  11. Klopp, O.: Noisy low-rank matrix completion with general sampling distribution. Bernoulli 20(1), 282–303 (2014)

    Article  MATH  MathSciNet  Google Scholar 

  12. Wright, J., Ganesh, A., Rao, S., Peng, Y., Ma, Y.: Robust principal component analysis: exact recovery of corrupted low-rank matrices by convex optimization. In: Proceedings of Neural Information Processing Systems, vol. 3 (2009)

  13. Tao, M., Yuan, X.: Recovering low-rank and sparse components of matrices from incomplete and noisy observations. SIAM J. Optim. 21(1), 57–81 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  14. Glowinski, R., Marrocco, A.: Sur l’approximation, par éléments finis d’ordre un, et la résolution, par pénalisation-dualité, d’une classe de problèmes de dirichlet non linéares. Revue Francaise d’Automatique, Informatique et Recherche Opérationelle 9, 41–76 (1975)

    MATH  MathSciNet  Google Scholar 

  15. Gabay, D., Mercier, B.: A dual algorithm for the solution of nonlinear variational problems via finite element approximation. Comput. Math. Appl. 2(1), 17–40 (1976)

    Article  MATH  Google Scholar 

  16. Glowinski, R.: Lectures on numerical methods for nonlinear variational problems. In: Tata Institute of Fundamental Research Lectures on Mathematics and Physics, vol. 65. Tata Institute of Fundamental Research, Bombay. Notes by M. G. Vijayasundaram and M. Adimurthi (1980)

  17. Fortin, M., Glowinski, R.: Augmented Lagrangian Methods, Studies in Mathematics and its Applications, vol. 15. North-Holland Publishing Co., Amsterdam. Applications to the numerical solution of boundary value problems. Translated from the French by B. Hunt and D. C. Spicer (1983)

  18. Gabay, D.: Applications of the method of multipliers to variational inequalities. In: Fortin, M., Glowinski, R. (eds.) Augmented Lagrangian Methods: Applications to the Numerical Solution of Boundary-Value Problems, Studies in Mathematics and Its Applications, vol. 15, pp. 299–331. Elsevier (1983). doi:10.1016/S0168-2024(08)70034-1. http://www.sciencedirect.com/science/article/pii/S0168202408700341

  19. Eckstein, J., Bertsekas, D.P.: On the Douglas–Rachford splitting method and the proximal point algorithm for maximal monotone operators. Math. Program. 55(1–3), 293–318 (1992)

    Article  MATH  MathSciNet  Google Scholar 

  20. Chen, C., He, B., Ye, Y., Yuan, X.: The direct extension of admm for multi-block convex minimization problems is not necessarily convergent. Math. Program. 1–23 (2014). doi:10.1007/s10107-014-0826-5

  21. Sun, D.F., Toh, K.C., Yang, L.: A convergent 3-block semi-proximal alternating direction method of multipliers for conic programming with 4-type of constraints (2014). arXiv:1404.5378

  22. Fazel, M., Pong, T.K., Sun, D.F., Tseng, P.: Hankel matrix rank minimization with applications to system identification and realization. SIAM J. Matrix Anal. Appl. 34(3), 946–977 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  23. Zhao, X.Y., Sun, D.F., Toh, K.C.: A Newton-cg augmented lagrangian method for semidefinite programming. SIAM J. Optim. 20(4), 1737–1765 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  24. Yang, L., Sun, D.F., Toh, K.C.: Sdpnal \(+\): a majorized semismooth Newton-cg augmented lagrangian method for semidefinite programming with nonnegative constraints (2014). arXiv:1406.0942

  25. He, B., Tao, M., Yuan, X.: Alternating direction method with gaussian back substitution for separable convex programming. SIAM J. Optim. 22(2), 313–340 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  26. Li, L., Toh, K.C.: An inexact interior point method for l1-regularized sparse covariance selection. Math. Program. Comput. 2(3–4), 291–315 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  27. Jiang, K., Sun, D.F., Toh, K.C.: An inexact accelerated proximal gradient method for large scale linearly constrained convex sdp. SIAM J. Optim. 22(3), 1042–1064 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  28. He, B., Yuan, X.: Linearized alternating direction method of multipliers with Gaussian back substitution for separable convex programming. Numer. Algebra Control Optim. 3(2), 247–260 (2013)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Acknowledgments

The authors would like to thank Mr Liuqin Yang at National University of Singapore for suggestions on the numerical implementations of the algorithms described in the paper and the two referees for their careful reading of our paper.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Defeng Sun.

Additional information

Defeng Sun: Research supported in part by the Ministry of Education, Singapore, Academic Research Fund under Grant R-146-000-194-112.

Kim-Chuan Toh: Research supported in part by the Ministry of Education, Singapore, Academic Research Fund under Grant R-146-000-194-112.

Electronic supplementary material

Below is the link to the electronic supplementary material.

Supplementary material 1 (pdf 161 KB)

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Li, X., Sun, D. & Toh, KC. A Schur complement based semi-proximal ADMM for convex quadratic conic programming and extensions. Math. Program. 155, 333–373 (2016). https://doi.org/10.1007/s10107-014-0850-5

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10107-014-0850-5

Keywords

Mathematics Subject Classification

Navigation